How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Robert Your Own Question
Dr. Robert
Dr. Robert, Doctor
Category: Medical
Satisfied Customers: 6680
Experience:  M.B.B.S, Experienced Family Physician
8493425
Type Your Medical Question Here...
Dr. Robert is online now

Does appetite loss mean eating nothing at all hardly ?

Customer Question

Does appetite loss mean eating nothing at all hardly ?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Robert replied 2 years ago.
Dear customer Welcome back to justanswer.com and thank you for your question. I will do whatever I can to help answer your questions: Appetite loss means decrease in desire to eat is reduced. It is defined as low or no desire to eat, even though you may not have eaten enough to supply your body with its basic caloric requirements.It does not mean that eating nothing at all.It is a symptom in which one loses some desire to eat or drink foods, and has less appetite than normal.There can be various causes of loss of appetite.If you have this symptoms for few days,then it needs to be investigated & tested by the doctor to know the underlying cause & then treatment will be done accordingly. Hope this helped. My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions. Thank you Kind Regards,Dr. Robert
Customer: replied 2 years ago.

Problem is my father is having chemotherapy . He's had so far 2 sessions of oxyplatin . had has colon cancer . Was a stage 3 but now stage 4.

He just does not want to eat and as a result lost 5.5 kg in 6 weeks .

is this

normal in chemo not wanting to eat at all ?

Expert:  Dr. Robert replied 2 years ago.
Dear customer
Thank you for replying back.
I am so sorry to hear about your father's colon cancer.
Yes,loss of appetite is a very common side effect of chemotherapy. Ongoing appetite loss can lead to weight loss, malnutrition, and loss of muscle mass and strength.
He loosed 5.5 kg in 6 weeks because of loss of appetite as he just does not want to eat.
Following can help:
-He may find eating smaller, more frequent meals better than eating three large meals a day.
-Limit fluids during meals.
-Create a pleasant mealtime atmosphere
-Regular exercise(if possible) may help stimulate his appetite.
So it is normal in chemo that one may do not want to eat at all.All these will help to increase his appetite.
Hope this helped.
My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.
Thank you
Kind Regards,
Dr. Robert
Customer: replied 2 years ago.

Also his ALP level

is now 225 from 175 after first round of chemo . Could this be causing appetite loss ? And why such a big jump ?

Expert:  Dr. Robert replied 2 years ago.
Dear customer
Thank you for replying back.
The elevated ALP is because of liver damage caused by chemotherapy (hepatotoxicity).
Chemotherapeutic agents, alone or in combination, may cause direct hepatic toxicity.This can result in jump/elevation of ALP.
Liver biopsy may be advised as it will tell your doctor if there is damage to the liver due to infection or tumor, or chemotherapy due to another cause.
So the loss of appetite is because of both side effect of chemotherapy & due to liver damage.
Hope this helped.
My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.
Thank you
Kind Regards,
Dr. Robert
Customer: replied 2 years ago.

So chemo damages the liver ?

Expert:  Dr. Robert replied 2 years ago.
Dear customer
Thank you for replying back.
Certain chemotherapy drugs can damage cells in the liver (hepatotoxicity). Some drugs are more likely to cause liver damage than others.
Therefore it is always recommended to get blood tests, which measure liver enzymes, are done to check liver function before and during chemotherapy treatment.
Other organs like kidneys,heart or lungs may also get damage due to side effect of chemotherapy depending upon the drug used.
Hope this helped.
My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.
Thank you
Kind Regards,
Dr. Robert
Customer: replied 2 years ago.

He's on oxyplatin and raltitrexed .the other issue is cea was 65 just beofre start of chemo amd after round 1 it jumped to 80. Does this indicate disease progression plus

the high ALP

Expert:  Dr. Robert replied 2 years ago.
Dear customerChemotherapy with oxaliplatin has been associated with histological changes in the liver marked by sinusoidal dilatation, congestion and centrolobular necrosis that means it causes liver damage. Raltitrexed is also known to cause impaired liver function test & liver damage. The CEA test measures the level of carcinoembryonic antigen (CEA) in the blood.A rising CEA level indicates progression or recurrence of the cancer. Hope this helped. My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.Thank you Kind Regards,Dr. Robert